Introduction: Treatment with dual antiplatelet therapy (DAPT) following myocardial infarction (MI) is associated with increased risk of gastrointestinal (GI) bleeding. Current guidelines predominantly advocate prophylactic proton pump inhibitor (PPI) treatment in patients with a history of GI bleeding; however, a multitude of unaddressed clinical factors may also be of significance. We examined predictors of GI bleeding following MI.
Methods: All Danish patients ≥30 years (2000-2015) admitted with MI were identified in national administrative registers. Patients treated with anticoagulant therapy, therapy other than DAPT, and non-survivors 30 days following discharge were excluded. The primary outcome of interest was a composite of major fatal or nonfatal GI bleeding. Multiple Cox regression analysis was used to examine the relationship between clinical baseline variables and the one-year hazard rate of GI bleeding. The Cox model was adjusted for PPI use, calendar year, diabetes, and other variables shown in Figure 1.
Results: A total of 58,597 patients were included. Median age was 67 years (IQR [57-76]) and 14,320 (24.4%) were treated with a PPI. During follow-up, 1.7% (95% confidence interval (CI): 1.6-1.8%) of patients suffered GI bleeding. Unsurprisingly, prior GI bleeding was associated with significant risk of de novo GI bleeding (Hazard ratio (HR) 1.90; 95% confidence interval (CI) 1.48-2.44) and high age (>80 years) (HR 2.26, CI 1.86-2.76). However, increased risks were also observed for liver disease (HR 1.58, CI 1.07-2.34), GI cancer (HR 1.74, CI 1.37-2.20) and kidney disease (HR 1.37, CI 1.09-1.72). All HRs are shown in Figure 1.
Conclusions: In patients discharged following MI a variety of factors were associated with increased risk of GI bleeding. Importantly, not all identified risk factors are addressed in current guidelines. Our results suggest a potential for improvement in preventative strategies aimed at reducing the risk of GI bleeding.